Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
Dr. Nagler

Owner
Registered:
Posts: 1,761
 #1 
Drugs To Avoid

I am often asked about ototoxic drugs and ototoxic drug lists. Concerns about ototoxicity are frequently raised because tinnitus and hyperacusis sufferers typically feel that they "don't want to take chances." And who can blame them??!!

The problem, as I see it, is that ototoxic drug lists tend to promote the total avoidance of any risk whatsoever, which in my opinion is not a good idea. Why? Because every medication we take has some risk. As a matter of fact, everything we eat, everything we drink, and everything we do carries risk. So in terms of medications and tinnitus, the real question comes down not to how to avoid all risk, but rather to what are and are not acceptable risks in any given situation. And none of the ototoxic lists available in print or on-line makes that distinction. Thus, while ototoxic drug lists and websites do exist, I rarely refer patients to them. Actually, the term "ototoxic" is itself problematic. Just because a drug might potentially cause a temporary increase in tinnitus loudness, that does not mean it has the potential to actually damage the auditory system. Think about it for a minute – anxiety typically causes a temporary increase in tinnitus loudness, but anxiety does not damage the auditory system!

So perhaps consider doing what I myself do when it comes to medications: I try to stay away from those medications known to potentially cause irreversible auditory damage. On the other hand, regarding those countless medications that might in some cases aggravate tinnitus but are not known to potentially cause irreversible auditory damage, my thinking is that since it would be extremely rare that the increased tinnitus (if that occurred at all) would not return to baseline upon cessation of the drug, I just don't worry about it. Indeed, if any increase in tinnitus loudness does not return to baseline after a drug that does not cause auditory damage is out of your system, then likely the culprit was not the drug in the first place!

With the above paragraph in mind, then, here are the drugs that I would avoid unless the indications were truly compelling and no acceptable alternative medication could be found:

Aminoglycoside antibiotics given by vein, by injection, or by mouth –
These drugs are typically prescribed for serious aerobic Gram-negative infections. Examples would be gentamicin, streptomycin, amikacin, tobramycin, and neomycin. I am fine with gentamicin ear drops or neomycin ear drops as long as in either case the tympanic membrane (eardrum) is intact. Eye drops and topical preparations (ointments, creams, etc.) are fine too. In discussing the "-mycin" drugs, the question of erythromycin frequently comes up. Erythromycin is not an aminoglycoside; rather, it is a macrolide, with an entire different sprectrum of activity and side-effect profile. Erythromycin pills are frequently prescribed by doctors to those patients who have penicillin allergies, and I am perfectly fine with erythromycin pills. When the drug is given intravenously, however, there is some cause for concern, in my opinion, and I would try to avoid it. 

Platinum-based antineoplastic agents –               
These drugs are typically prescribed as part of a chemotherapy regimen for ovarian cancer, testicular cancer, various sarcomas, and the like. Examples would be cisplatin and carboplatin.

Quinine-based antimalarials and antiarrhythmic agents –
Examples would be chloroquine for malaria and quinidine for certain cardiac conditions.

Thus, the drugs you really have to worry about because of their potential for causing irreversible auditory damage are not prescribed all that often to begin with! The rest? Like I noted above, I just don't worry about it. "What about aspirin?" you might ask. Again, not a problem. Everybody will get tinnitus temporarily upon taking a dozen or so aspirin pills a day. But nobody gets it from taking one baby aspirin a day for stroke or heart attack prophylaxis. Even a couple of aspirin for a headache should be fine.

All that said, there are two other drugs that I recommend avoiding if possible. Neither is known to cause auditory damage, and they are probably perfectly OK, but I have seen enough cases of permanent tinnitus on a purely sporadic basis to feel that the risk is just not worth taking. One of these drugs is the macrolide antibiotic azithromycin (Zithromax, Z-Pak), which is actually prescribed relatively frequently. I do not have a problem with the other macrolides when taken in pill form – just azithromycin. And the other is the non-steroidal anti-inflammatory agent nabumetone (Relafen). Here again, I do not have a problem with the other NSAIDs – only nabumetone. I want to take a moment to stress that I have absolutely no scientific basis for making the above recommendation – so if you happen to have developed tinnitus while on azithromycin or nabumetone, please do not be concerned about having somehow caused yourself irreparable harm.

Stephen M. Nagler, M.D.
Atlanta Tinnitus Consultants, LLC


__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.